Arizona, 2006

Funnel Cloud in Arizona, July 31, 2006

July 31, 2006 · NWS FGZ · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 3:00 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON JUL 31 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL PRODUCE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA THIS AFTERNOON
AND EVENING. FOR THE MIDDLE OF THE WEEK...DRIER AIR FROM THE WEST
WILL RESULT IN A DECREASE IN MONSOON ACTIVITY ALTHOUGH ISOLATED
STORMS ARE EXPECTED TO CONTINUE. BY THE WEEKEND...HIGH PRESSURE WILL
SLOWLY BUILD FROM THE EAST BRINGING AN INCREASING CHANCE OF STORMS.

&&

.DISCUSSION...THE AIR MASS REMAINS VERY MOIST AND UNSTABLE THIS
AFTERNOON. EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS NRN AZ THIS AFTERNOON AND EVENING.

A S/W TROUGH APPROACHING FROM THE WEST WILL BRING SLIGHTLY DRIER AIR
TO WRN AZ BY LATE THIS AFTERNOON AND EARLY EVENING. SOME
STRENGTHENING OF THE VERTICAL SHEAR IS EXPECTED OVER THE WRN ZONES
BY THIS EVENING AND A FEW STORMS MAY BECOME SEVERE WITH STRONG WINDS
AND HAIL POSSIBLE IN THESE LOCATIONS.

LIGHT WINDS WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST
AREA THIS AFTERNOON AND EVENING. SLOW MOVING STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY EXCESSIVE RAINFALL AMOUNTS...THUS A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT.

FOR TUES THROUGH THUR THE S/W TROUGH BECOMES ESTABLISHED ALONG THE
WEST COAST. THIS WILL BRING IN SLIGHTLY DRIER AIR ACROSS MUCH OF NRN
AZ. ENOUGH BNDY LAYER MOISTURE WILL REMAIN FOR SOME STORMS EACH
DAY. OVER THE EAST RIM AND THE WHITE MTNS SCATTERED STORMS WILL
DEVELOP EACH DAY AS THIS AREA WILL REMAIN WITHIN THE DEEPER MONSOON
MOISTURE.

FOR FRIDAY AND OVER THE WEEKEND MODELS SUGGEST THAT THE TROUGH
RETROGRADES ALLOWING WITH A RIDGE BUILDING IN FROM THE EAST. THIS
TURNS THE FLOW MORE SOUTHERLY ACROSS AZ AND WOULD ALLOW A RETURN OF
MOISTURE ACROSS THE AREA ALONG WITH AN INCREASING CHANCE OF STORMS.
DB

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. SOME OF THE
STORMS TODAY WILL CONTAIN HEAVY RAIN AND CEILINGS AOB 2000 FT AGL.
THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 04Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT TONIGHT FOR AZZ004>018-037>040.

&&
Hazardous weather outlook, Jul 31, 10:00 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON JUL 31 2006

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS NORTHERN
ARIZONA TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY LATE MORNING AND EARLY AFTERNOON ONCE AGAIN
ACROSS NORTHERN ARIZONA AND PERSIST INTO THE EVENING HOURS. THE
GREATEST THREAT POSED BY TODAYS STORMS WILL BE THE RISK OF FLASH
FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF
MOISTURE IN THE ATMOSPHERE.

THE GREATEST THREAT FROM FLOODING WILL OCCUR MAINLY EAST OF A PAGE TO
PRESCOTT LINE WHERE THE HEAVIEST RAIN FELL ON SUNDAY. SOME GAGES
OVER THE EASTERN PORTION OF ARIZONA INDICATE STREAM FLOWS ARE
RUNNING HIGHER THAN NORMAL AND ADDITIONAL RAINFALL TODAY MAY BE
SUFFICIENT TO CAUSE THESE STREAMS TO REACH BANKFUL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 122 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Navajo

When
July 31, 4:33 PM MST
Where
Navajo County, Petrified Forest Nat
Reported by
TRAINED SPOTTER
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

A funnel cloud was seen about 10 miles south of the Petrified Forest National Park.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526520.